Skip to Main Content

Case history

image A 60-year-old woman received combination ipilimumab and nivolumab for first-line treatment of metastatic malignant melanoma. Following her first cycle of combination therapy she experienced bilateral eye pain and blurred vision. She was reviewed by the ophthalmology team and diagnosed with bilateral uveitis. She was commenced on topical corticosteroid eye drops. Her symptoms resolved within 48 h of commencing topical therapy and she recommenced immunotherapy once the eye drops had been completed. Seven days after recommencing therapy she began to feel unwell at home, developing some leg weakness and an unsteady gait. Two days later she fell at home and was admitted acutely to hospital.

She was initially diagnosed with a urinary tract infection associated with a reduction in mobility. On admission to hospital her blood tests showed haemoglobin 1040 g/l (104 g/dl), white blood cell count 2.1 × 109/l, neutrophils 1.0 × 109/l, platelets 152 × 109/l and C-reactive protein (CRP) 95.2 nmol/l (10 mg/l). She was commenced on broad spectrum antibiotics. However, her neurology continued to progress over the next day and she had impaired power, reduced sensation and reduced reflexes. She became bed-bound and went into urinary retention requiring catheterization. An MRI scan demonstrated no cause for her neurology. A CT staging scan demonstrated stable disease.

The following day she started to experience paraesthesia in both hands. The acute oncology team advised treatment with high-dose corticosteroids. The neurology team carried out a medical review. The neurological changes in her hands resolved and those in her legs stabilized following high-dose steroids. Neurological antibodies were universally negative and a lumbar puncture illustrated significant levels of protein but no evidence of infection. She was diagnosed with Guillain–Barré-like syndrome secondary to immunotherapy. Her recovery was hampered by an episode of acute chest discomfort. In light of her other toxicities there were concerns that it may represent immunotherapy-induced myocarditis; however, an ECG was reassuring and her troponin levels were within the normal range.

Over the subsequent 2 weeks the patient was discussed among the multidisciplinary team and ultimately transferred to neurorehabilitation. She progressed from being bed-bound to mobilizing with a frame over the course of 8 weeks.

After discharge from neurorehabilitation she experienced a subsequent episode of myositis associated with muscle pain, limitations of movement and elevated creatine kinase, which necessitated treatment with a further course of corticosteroids and analgesia. She has now completed steroid therapy and has had complete resolution of symptoms. She only received two cycles of combination immunotherapy in total and continues to respond 10 months after commencement of therapy.

What are the common neurological toxicities associated with immune checkpoint inhibitors (ICPIs)?

How are neurological toxicities treated?

What ocular toxicities may be seen with ICPIs?

Can patients taking ICPIs experience haematological disturbances?

What is the incidence of myocarditis and how does it present?

What are the characteristic features of ICPI-induced myositis?

What are the common neurological toxicities associated with ICPIs?

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.